Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Treatment naive and pharmacy phobic
Sep 6, 2004

Hey Doc.,

First Id like to commend you for your generous contributions to the lives of we who live with this virus. This site has had an informative and calming effect on me since my diagnosis on 7/12/04. Beyond words, thank you!

Im basically looking for a second opinion and since I am the beneficiary of a state and federally funded HIV/AIDS treatment program, aka. the artist with out insurance Insurance Plan, the bureaucracy involved in seeking other advice feels prohibitive and lengthy right now.

I am a 33 yr. old gay man and to this point healthy as an ox. At diagnosis I had a cd4 done in order to qualify for the funding. At the time, 7/13/04 my cd4 was 643. I should also report that I had been co-infected with syphilis and gonorrhea, neither symptomatic ever, and in the middle of antibiotic treatment for both at the time of my first full lab. I have also recieved vacines for PCP, and the Heps A and C. On 8/18/04 my labs were as follows. Cd4 525/ 27%, VL 264185, absolute cd3 1681/ 85%, cd8 1123/ 57%, cd4/cd8 ratio .47. Im not sure if all this is pertinent. The VL is undeniably high and my cd4 has dropped quite a bit in just over one month.

I am not at all sure when I was exposed, sometime since Fall 03 and could have been much more recent than that. No obvious conversion sickness here. Though meds are recommended for a VL that high, my Doc. suggests waiting for another VL result which Ill have in a week and at this point I concur. I have always been a believer in a more holistic approach to my health care so I would really like to hold off on meds as long as possible.

I suppose I am just wondering if given your experience and my specific factors you believe it in the realm of possibility that my immune system can balance now that Im off the antibiotics and coping with the HIV alone and that meds can wait? Or is the drop in cd4 too extreme even with the co-infections and the antibiotics? I would like to give my body every opportunity to negotiate this virus on its own for as long as possible before introducing the toxins. Also, I wonder if you're aware of any less invasive treatment before a full regimen that could be undertaken, even experimentally, to correct or slow this seeming trend?

Thanks for your attention.

Response from Dr. Young

Thanks for your questions and comments.

Long story short, I don't think that you need to be initiate medications at this moment. CD4 counts vary a lot from day to day and are under the influence of immune activation-- namely if you're currently taking antibiotics for another infection, a CD4 count draw today could be not truly representative of your immune health.

So, yes, I'd wait a while to draw another set of labs and compare the results before starting.

It's never a good idea to start HIV therapy on anything other than a fully potent 3- or 4-drug regimen. To do so places you at risk of premature treatment failure and the selection (and permanent scarring, so to speak) of drug resistance. There is active investigation into strategies to reduce total time of drug exposures-- consistent with your desires to use less "invasive" treatment. Such strategies might include induction-maintenence or treatment interuptions. Right now though, we have proven strategies that save lives. I don't think this is a time to experiment with your health.

Thanks for reading. BY



Previous
to dr. ben young
Next
How soon after infection to start treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement